The incidence of non-steroidal anti-inflammatory drug-related ulcer complications remains high despite the availability of potent anti-ulcer drugs and selective cyclo-oxygenase-2 inhibitors. Non-steroidal anti-inflammatory drug-related ulcer complications can be minimized by prospective assessment of patients' baseline risk, rational choice and use of non-steroidal anti-inflammatory drugs, and selective use of co-therapy strategies with gastroprotectives. Current recommendations regarding strategies using anti-ulcer drugs and cyclo-oxygenase-2 inhibitors for prevention of clinical non-steroidal anti-inflammatory drug upper gastrointestinal events are largely derived from studies using surrogates such as endoscopic ulcers, erosions, and symptoms in low- to average-risk patients. Conclusions based on surrogate and potentially manipulatable end-points are increasingly suspect with regard to applicability to clinical situations. This article reviews the risks associated with non-steroidal anti-inflammatory drugs including aspirin and includes the effect of the patients' baseline risk, and the confounding effects of Helicobacter pylori infection. In addition, uncertainties regarding the clinical efficacy of anti-ulcer drugs and cyclo-oxygenase-2 inhibitors against non-steroidal anti-inflammatory drug-related ulcer complications are put into perspective. We propose management strategies based on the risk category: low risk (absence of risk factors) (least ulcerogenic non-steroidal anti-inflammatory drug at lowest effective dose), moderate risk (one to two risk factors) (as above, plus an antisecretory agent or misoprostol or a cyclo-oxygenase-2 inhibitor), high risk (multiple risk factors or patients using concomitant low-dose aspirin, steroids, or anticoagulants) (cyclo-oxygenase-2 inhibitor alone with steroids, plus misoprostol with warfarin, or plus a proton pump inhibitors or misoprostol with aspirin), and very high risk (history of ulcer complications) (avoid all non-steroidal anti-inflammatory drugs, if possible or a cyclo-oxygenase-2 plus a proton pump inhibitors and/or misoprostol). The presence of H. pylori infection increases the risk of upper gastrointestinal complications in non-steroidal anti-inflammatory drug users by two- to fourfold suggesting that all patients requiring regular non-steroidal anti-inflammatory drug therapy be tested for H. pylori.